Montana, 2016High Wind in Montana, April 5, 2016
April 5, 2016 · NWS GGW · 5 events in 5 counties and zones
A strong and compact low pressure system from the northern Rockies spun through eastern Montana, bringing periods of moderate to heavy snow showers and high winds to many locations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and compact low pressure system from the northern Rockies spun through eastern Montana, bringing periods of moderate to heavy snow showers and high winds to many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 5, 2:55 AM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Apr 5, 2:55 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
355 AM MDT TUE APR 5 2016
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
SURFACE LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN THIS MORNING
AND INTO NORTH DAKOTA THIS AFTERNOON. THE UPPER LOW THAT IS
STACKED WITH THE SURFACE LOW WILL MOVE THROUGH NORTHEAST MONTANA
THIS MORNING. RAIN SHOWERS CURRENTLY OVER THE AREA WILL MOVE TO
THE EAST EARLY THIS MORNING. THERE WILL BE A DRY SLOT MOVING
THROUGH THE AREA AHEAD OF THE UPPER LOW THIS MORNING. SKIES WILL
BE PARTLY CLOUDY IN THE DRY SLOT. THEN...WRAP AROUND PRECIPITATION
AND STRONG NORTHWEST WINDS ON THE BACK SIDE OF THE UPPER LOW WILL
MOVE NORTHEAST MONTANA. THE WESTERN ZONES WILL SEE THIS BY 15Z
WHILE IT WILL BE AFTER 18Z IN THE EAST. COLDER AIR WILL ALSO MOVE
INTO THE AREA. VERY TIGHT SURFACE GRADIENT WILL ALLOW WINDS TO
REACH HIGH WIND WARNING CRITERIA IN MOST AREAS TODAY AS 50 KNOT
850 MB WINDS MIX DOWN. COLDER AIR MOVING IN THIS AFTERNOON WILL
BRING FALLING TEMPERATURES AND A MIX OF RAIN AND SNOW. MOST AREAS
WILL SEE LITTLE OR NO ACCUMULATION. SINCE STRONG WINDS WILL BE THE
MAIN HAZARD...WILL MAINTAIN HIGH WIND WARNING EXCEPT IN THE
NORTHEAST.
THE SYSTEM MOVES TO THE EAST THIS EVENING TAKING THE PRECIPITATION
WITH IT. WINDS WILL DIMINISH AS SHORTWAVE RIDGE AND WEAK HIGH
PRESSURE MOVES IN.
THE NEXT SHORTWAVE TROUGH AND SURFACE LOW ON NW FLOW ALOFT MOVES
FROM SASKATCHEWAN TO NORTH DAKOTA WEDNESDAY AFTERNOON. THIS WILL
BRING A WARM FRONT THROUGH NORTHEAST MONTANA DURING THE MORNING.
GUSTY NORTHWEST WINDS WILL DEVELOP BY AFTERNOON BUT SPEEDS WILL BE
20 TO 30 MPH. A COLD FRONT WILL FOLLOW BY WEDNESDAY EVENING.
MOISTURE STAYS TO THE NORTHEAST FOR THE MOST PART WITH THIS
SYSTEM.
SURFACE HIGH PRESSURE WILL BRING DRY WEATHER WEDNESDAY NIGHT AND
THURSDAY WITH LIGHTER WINDS. FORRESTER
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS THURSDAY EVENING WITH AN AMPLIFIED
LONG-WAVE UPPER FLOW PATTERN ACROSS CONUS. THE PERSISTENT HUDSON
BAY LOW WILL ANCHOR A TROUGH IN THE EAST AND A RIDGE REACHES
NORTH INTO THE YUKON. NORTHEAST MONTANA WILL BE UNDER NORTHWEST
FLOW ALOFT AND ON THE BORDER BETWEEN THE COOL AIR MASS IN THE EAST
AND WARM AIR OF THE WEST. THE RIDGE AXIS SHIFTS EAST AS A TROUGH
BEGINS TO DROP OUT OF THE GULF OF ALASKA. THIS WILL BEGIN TO TREND
THICKNESS HEIGHTS HIGHER THROUGH SATURDAY. THIS WILL RAMP
TEMPERATURES UP TO AROUND 15F DEGREES ABOVE NORMAL THROUGH
SATURDAY.
THE STORM THAT DROPS OUT OF THE GULF MOVES INTO WESTERN CANADA ON
SATURDAY. THIS WILL SEND A COLD FRONT INTO NORTHEAST MONTANA
SATURDAY NIGHT. MODELS ARE SHOWING SOME SCATTERED SHOWERS...SO
WILL MAINTAIN THOSE POPS. BRISK COOL NORTHERLY WINDS WILL DRIVE
TEMPERATURES BACK DOWN TO NORMAL FOR SUNDAY AND MONDAY. A RIDGE
BUILDS BACK UP BY TUESDAY. SCT
&&
.AVIATION...
THE POTENT SPRING STORM THAT MOVED INTO THE REGION THIS MORNING
WILL CONTINUE TO AFFECT THE AREA WITH STRONG WINDS AND RAIN TODAY.
BOTH THE SURFACE LOW AND THE UPPER LOW CLOSE OFF AND STACK UP
OVER NORTHEAST MONTANA DEVELOPING A COMPACT CYCLONE THIS MORNING.
THIS WILL PRODUCE VERY STRONG NORTHWEST WINDS THAT WILL AFFECT
KGGW FIRST. MODELS ARE SHOWING NW35G55KT POSSIBLE BY MID MORNING.
BY NOON THE LOW CENTERS MOVE OVER THE TRIPLE POINT OF THE
MONTANA...NORTH DAKOTA AND SASKATCHEWAN BORDERS. THIS WILL SHIFT
THE VERY STRONG WINDS EAST...AFFECTING KOLF...KSDY AND KGDV
DURING THE AFTERNOON. BY 00Z WEDNESDAY THE LOW CENTERS WILL BE
POSITIONED OVER THE CENTER OF NORTH DAKOTA. WINDS WILL DIMINISH
RAPIDLY DURING THE EVENING.
THIS STORM WILL ALSO PRODUCE WIDESPREAD RAIN SHOWERS AFFECTING
THE TERMINAL AREAS MOST OF THE DAY AND EARLY EVENING WITH MVFR AND
EVEN IFR CEILINGS AND VIS AT TIMES. WITH COLDER AIR ALOFT
ENTRAINED WITH THE NORTHWEST WINDS THERE IS ALSO THE POSSIBILITY
OF SNOW MIXING WITH THE RAIN THIS AFTERNOON AND EVENING.
SCT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...DAWSON...GARFIELD...MCCONE...NORTHERN
PHILLIPS...NORTHERN VALLEY...PETROLEUM...PRAIRIE...SOUTHWEST
PHILLIPS...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 5, 2:21 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
321 AM MDT TUE APR 5 2016
MTZ016-017-021>023-025>027-059>061-060930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
321 AM MDT TUE APR 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH 9
PM THIS EVENING. NORTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 65 MPH
ARE EXPECTED.
RAIN WILL MIX WITH SNOW AT TIMES TODAY AND THIS EVENING. WITH
STRONG WINDS...ANY SNOW THAT OCCURS WILL REDUCE VISIBILITY TO LESS
THAN A HALF MILE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY NORTHWEST WINDS 20 TO 30 MPH ARE EXPECTED WEDNESDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-024-062-060930-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-EASTERN ROOSEVELT-
321 AM MDT TUE APR 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY. A MIX OF RAIN AND SNOW IS EXPECTED THIS AFTERNOON AND
EVENING. WITH THE STRONG WINDS...ANY SNOW THAT OCCURS WILL REDUCE
VISIBILITY TO LESS THAN A HALF MILE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY NORTHWEST WINDS 20 TO 30 MPH ARE EXPECTED WEDNESDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- April 5, 8:30 AM MST to 3:03 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Malta South US-191 DOT site, sustained winds of at least 40 mph were prevalent from 8:30 AM to 3:03 PM MST. The first verifying wind gust of 58 mph was recorded at 10:42 AM MST and peak wind gusts of 70 mph were recorded from 1:23 to 1:31 PM MST.
High Wind, Central and Se Phillips
- When
- April 5, 8:30 AM MST to 1:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
From the mesonet site at the town of Phillips, sustained winds of at least 40 mph began at 8:30 AM MST. The peak wind gust of 58 mph was recorded at 11:42 AM MST. Event end time is estimated.
High Wind, Petroleum
- When
- April 5, 11:00 AM MST to 6:30 PM MST
- Where
- Petroleum forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
From 1W Flatwillow, pubic reported steel roof damage, tree limbs downed, transformers blown, and straw bales blown around with an estimated wind speed of 70 mph. At the Winnett handar observation site, peak wind gusts of 61 mph were recorded multiple times through the late afternoon and early evening hours.
High Wind, Garfield
- When
- April 5, 12:00 PM MST to 1:00 PM MST
- Where
- Garfield forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
At the Lufborough Hill DOT site, sustained winds of at least 40 mph lasted for only one hour during the middle of the day, but a verifying wind gust of 59 mph was recorded at 12:40 PM MST.
High Wind, Central and Southern Valley
- When
- April 5, 5:00 PM MST to 5:30 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Hourly mesonet site at St. Marie recorded a sudden peak wind gust of 75 mph at 5:00 PM MST. Event end time is estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 5, 20161 death · 1 event
- Frost and Freeze in Virginia, April 5 to 6, 2016$95,000 · 5 events
- Frost and Freeze in Virginia, April 5 to 6, 201647 events
- Frost and Freeze in Virginia, April 5 to 6, 201625 events
- High Wind in South Dakota, April 5 to 6, 201667 kt wind · 24 events
- Frost and Freeze in Virginia, April 5, 201621 events
- Frost and Freeze in Maryland, April 5 to 6, 201616 events
- High Wind in Wyoming, April 5, 201665 kt wind · 14 events
- Damaging Wind and High Wind in Kansas, April 5, 201665 kt wind · 13 events
- Frost and Freeze in North Carolina, April 5 to 6, 2016$16,000 · 2 events
- Winter Weather in Michigan, April 5 to 7, 201611 events
- High Wind in Montana, April 5 to 6, 201662 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626204, 626205, 626202, 626203, 626206.